South Dakota, 2008High Wind in South Dakota, August 21 to 22, 2008
August 21 to 22, 2008 · NWS UNR · 2 events in 2 counties and zones
A strong cold front crossing the region during the night produced gusty winds. The strongest winds developed across the Rapid City area, where gusts around 60 mph were recorded.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossing the region during the night produced gusty winds. The strongest winds developed across the Rapid City area, where gusts around 60 mph were recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 21, 4:21 PM MST, 6 hours 54 minutes earlier.
Area forecast discussion, Aug 21, 4:21 PM MST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
521 PM MDT THU AUG 21 2008
.DISCUSSION...COLD FRONT CURRENTLY POSITIONED OVER SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING WILL SWEEP ACROSS THE CWA TONIGHT.
GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT. WITH STRONG
CAA AND 850 MB WINDS AROUND 55 KTS HAVE DECIDED TO ISSUE A WIND
ADVISORY FOR NORTHWEST AND WEST CENTRAL SOUTH DAKOTA FROM 6Z TO
12Z FRIDAY. HAVE TWEAKED GRIDS FOR STRONGER WINDS ACROSS THESE
AREAS. THE REST OF THE FORECAST IS ON TRACK.
&&
.PREV DISCUSSION... /ISSUED 250 PM MDT THU AUG 21 2008/
DISCUSSION...20Z SURFACE ANALYSIS SHOWS A SURFACE LOW ACROSS FAR
SOUTHEASTERN MONTANA...AND A COLD FRONT ACROSS CENTRAL MONTANA
PUSHING TOWARD THE CWA. BREEZY SOUTHERLY WINDS WERE ACROSS SOUTH
CENTRAL SOUTH DAKOTA. HIGHS HAVE REACHED THE 90S ACROSS THE
PLAINS...WITH KPHP REPORTING 97 IN THE LAST HOUR.
TONIGHT...COLD FRONT WILL CONTINUE TO PUSH SOUTHEAST AS AN UPPER LOW
CROSSES THE CANADIAN ROCKIES. A SHORTWAVE MOVING ACROSS SOUTHERN
MONTANA WILL APPROACH THE AREA...SWINGING INTO NORTH DAKOTA AND JUST
MISSING THE CWA. MODELS HAVE BEEN INDICATING THE DEVELOPMENT OF A
SQUALL LINE ACROSS EASTERN MONTANA MOVING INTO WESTERN NORTH DAKOTA
THIS EVENING. WITH A WELL MIXED BOUNDARY LAYER UP TO 10KFT OR
HIGHER...SEVERE WINDS ARE LIKELY A THREAT WITH A BOWING LINE. IT IS
POSSIBLE THAT THE SOUTHERN TAIL END OF THIS LINE WILL AFFECT FAR
NORTHWEST SOUTH DAKOTA...SO WILL LEAVE IN CHANCE POPS OVERNIGHT AND
ALONG NORTHEAST WYOMING FOR EARLIER CONVECTION LATE THIS
AFTERNOON/EARLY EVENING. THE FRONT WILL QUICKLY PUSH THROUGH THE CWA
TONIGHT REACHING KRAP AROUND 06Z WITH GUSTY NORTHWEST WINDS BEHIND
IT. MODELS HAVE SHOWED SOME INDICATION OF BORDERLINE ADVISORY
CRITERIA WINDS...BUT SINCE THE WINDS WILL NOT LAST MORE THAN THREE
HOURS...WILL NOT ISSUED AN ADVISORY.
MUCH COOLER AIR WILL ALSO FILTER IN BEHIND THE FRONT WHICH WILL
BRING SIGNIFICANTLY COOLER HIGHS FRIDAY. SKIES WILL BECOME MOSTLY
SUNNY FRIDAY AS AN UPPER RIDGE BUILDS ACROSS THE WESTERN CONUS. THE
RIDGE AXIS WILL MOVE THROUGH THE NORTHERN PLAINS SATURDAY KEEPING
QUIET WEATHER AROUND AND SKIES MOSTLY SUNNY ACROSS THE REGION FOR
THE FIRST HALF OF THE WEEKEND.
EXTENDED...AN UPPER LEVEL RIDGE OVER THE REGION ON SUNDAY AND MONDAY
WILL KEEP ABOVE AVERAGE TEMPERATURES OVER THE AREA. MODELS CONTINUE
TO SHOW SOME LOW LEVEL MOISTURE AND INSTABILITY OVER THE BLACK HILLS
AND PTNS OF SRN SOUTH DAKOTA BOTH DAYS ALONG WITH A WEAK WAVE MOVING
THROUGH. THEREFORE...WILL KEEP LOW POPS OVER THE BLACK HILLS ALONG
WITH SPREADING THE CHANCES EASTERLY INTO SOUTH CENTRAL SOUTH DAKOTA.
MODELS PUSH A TROF THROUGH THE REGION TOWARDS MID-WEEK. THIS WILL
BRING A DAILY CHANCE OF THUNDERSTORMS FOR VARIOUS PARTS OF THE AREA
FROM LATE TUESDAY THROUGH THURSDAY...ALONG WITH SLIGHTLY COOLER
TEMPERATURES.
AVIATION...A COLD FRONT WILL PUSH THROUGH THE AREA THIS EVENING
BRINGING GUSTY NORTHWEST WINDS INTO FRIDAY...PARTICULARLY OVER THE
SOUTH DAKOTA PLAINS. ISOLD TO SCT TSRA WILL BE POSSIBLE TONIGHT OVER
PARTS OF NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA...WITH MVFR
VIS IN THE HEAVIER PRECIP. OTHERWISE...VFR CONDITIONS WILL PREVAIL.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM MDT FRIDAY FOR BUTTE-
CUSTER CO PLAINS-HAAKON-HARDING-JACKSON-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
ZIEBACH.
WY...NONE.
&&
WETENKAMPHazardous weather outlook, Aug 21, 5:28 AM MST, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
628 AM MDT THU AUG 21 2008
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
628 AM MDT (728 AM CDT) THU AUG 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS
AFTERNOON ACROSS FAR SOUTHWESTERN SOUTH DAKOTA.
THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS FAR NORTHEAST
WYOMING AND NORTHWEST SOUTH DAKOTA TONIGHT AS A COLD FRONT
CROSSES THE NORTHERN PLAINS. SEVERE THUNDERSTORMS ARE NOT EXPECTED
AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS
AREA DURING THE AFTERNOON AND EVENING HOURS ON SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
High Wind, Southern Meade Co Plains
- When
- August 21, 11:15 PM MST to August 22, 3:00 AM MST
- Where
- Southern Meade Co Plains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Pennington Co Plains
- When
- August 21, 11:45 PM MST to August 22, 3:00 AM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, August 21 to 23, 20086 deaths · EF0 · 22 events
- Tropical Storm in Georgia, August 21 to 27, 2008$1.9 million · 97 events
- Flash Flooding in Arkansas, August 21, 2008$80,000 · 5 events
- Tropical Storm and Flash Flood in Georgia, August 21 to 22, 2008$27,000 · 50 kt wind · 24 events
- Hail in North Dakota, August 21, 2008$55,000 · 0.88 in hail · 3 events
- Lightning Strike in Missouri, August 21, 2008$50,000 · 1 event
- Flash Flooding in North Dakota, August 21 to 22, 2008$45,000 · 2 events
- Tropical Storm and Damaging Winds in South Carolina, August 21 to 22, 2008$29,000 · 50 kt wind · 10 events
- Flash Flood in Mississippi, August 21, 2008$35,000 · 1 event
- Hail and Damaging Winds in North Dakota, August 21 to 22, 2008$6,000 · 1.25 in hail · 14 events
- Tropical Storm in Georgia, August 21 to 23, 20084 events
- Hail and Damaging Wind in Montana, August 21, 2008$5,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130527, 130526.